Texas, 2013

Damaging Wind in Texas, September 4, 2013

September 4, 2013 · NWS EWX · 1 event in 1 county or zone

Isolated thunderstorms created strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms created strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 4, 5:49 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 4, 5:49 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT WED SEP 4 2013

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS MAY IMPACT TERMINAL AREAS UNTIL
DARK...OTHERWISE DEEP EASTERLIES WILL CONTINUE A MOIST TROPIC-LIKE
ENVIRONMENT OVER SOUTH CENTRAL TEXAS DURING THE NEXT 24 TO 36
HOURS. I-35 CORRIDOR TERMINALS VFR WITH ISOLATED EARLY EVENING
SHOWERS AND THUNDERSTORMS TIL DARK LOCALLY LOWERING CONDITIONS.
ISOLATED SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE I-35
CORRIDOR TERMINAL AREAS TOMORROW AFTERNOON AND LOCALLY LOWER
CONDITIONS. I-35 CORRIDOR WINDS LIGHT SOUTHEAST TO LIGHT AND
VARIABLE TONIGHT AND EARLY THURSDAY BECOMING LIGHT SOUTHEAST
TOMORROW AFTERNOON. WINDS STRONG AND GUSTY IN AND NEAR THUNDERSTORMS.
KDRT TERMINAL VFR. ISOLATED SHOWERS AND THUNDERSTORMS TOMORROW
AFTERNOON WILL LOCALLY LOWER CONDITIONS. KDRT WINDS LIGHT AND
VARIABLE TO LIGHT SOUTHEAST TONIGHT AND THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT WED SEP 4 2013/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED MAINLY SOUTH AND WEST OF
WHERE AN EARLIER CLUSTER DISSIPATED THIS MORNING OVER THE HILL
COUNTRY. THIS DEVELOPMENT WAS ENHANCED BY AN UPPER LEVEL JET
STREAK EXITING TO THE WEST OF SOUTH CENTRAL TEXAS AND UNDERNEATH
THE SUBTROPICAL RIDGE CENTERED OVER THE CENTRAL HIGH PLAINS.
EXPECT SHOWERS AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING
AFTER SUNSET AND BY MIDNIGHT. LOWS WILL BE SLIGHTLY COOLER THAN
LAST NIGHT DUE TO LESS CLOUDINESS AND LIGHT WINDS. ABOVE AVERAGE
HIGHS ARE AGAIN EXPECTED THURSDAY WITH LITTLE BOUNDARY LAYER
TEMPERATURE CHANGE. ISOLATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THURSDAY AFTERNOON WITH DAYTIME HEATING AND MAINLY ALONG
THE SEABREEZE.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE CENTER OF THE SUBTROPICAL RIDGE SLOWLY MIGRATES TO THE EAST
OVER THE CENTRAL PLAINS FRIDAY INTO THIS WEEKEND TO THE MIDDLE
MISSISSIPPI VALLEY MONDAY AND OHIO VALLEY TUESDAY...THEN RECENTERS
OVER THE PLAINS INTO CENTRAL ROCKIES ON WEDNESDAY. THE MOVEMENT OF
THE RIDGE ALLOWS A SLOW INCREASE IN MOISTURE DEPTH. HOWEVER...WITH
LACK OF SURFACE FOCUS EXCEPT FOR THE SEABREEZE...MAINLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE MORNING THROUGH EARLY
EVENING EACH DAY. A SLIGHT DECREASE IN THICKNESSES AND INCREASED
MOISTURE WILL LEAD TO A SLIGHT EASING OF TEMPERATURES CLOSER
TO...BUT STILL ABOVE AVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76 101  76 100  76 /  10  10  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  73  99  73  99  73 /  10  10  10  20  10
NEW BRAUNFELS MUNI AIRPORT     73  99  73  99  72 /  10  10  10  20  20
BURNET MUNI AIRPORT            73  97  72  96  72 /  10  10  10  20  10
DEL RIO INTL AIRPORT           74  99  77  97  76 /  20  10  10  20  20
GEORGETOWN MUNI AIRPORT        76  98  74  97  73 /  10  10  10  20  10
HONDO MUNI AIRPORT             72 100  73 100  73 /  20  10  10  20  20
SAN MARCOS MUNI AIRPORT        73  99  73  99  72 /  10  10  10  20  10
LA GRANGE - FAYETTE REGIONAL   76  99  77  99  76 /  10  20  10  20  10
SAN ANTONIO INTL AIRPORT       76 100  76 100  76 /  20  10  10  20  20
STINSON MUNI AIRPORT           75 101  76 100  75 /  20  10  10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Sep 4, 4:09 AM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT WED SEP 4 2013

TXZ171>173-183>194-202>209-217>225-228-051015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY THIS MORNING THROUGH THIS EVENING. THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME STRONG AND PRODUCE
WIND GUSTS OF 30 TO 40 MPH AS WELL AS DANGEROUS LIGHTNING...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 4, 2:41 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     5 E NEW BRAUNFELS       29.70N  98.04W
09/04/2013  M53 MPH          GUADALUPE          TX   NWS OFFICE

            NEW BRAUNFELS ASOS MEASURED A WIND GUST OF 46 KNOTS.
            FEW SMALL LIMBS DOWN AT WFO EWX.

&&

EVENT NUMBER EWX1300552

AAT

The radar

The Austin/San Antonio radar (KEWX), 58 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Travis

When
September 4, 6:50 PM CST
Where
Travis County, 2.49 mi WSW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.190, -97.820

Public reports via Twitter that tree limbs in the Grand Oaks neighborhood of South Austin were downed. Trees and limbs varied in size from 6 to 12 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476044.